If your dog had a bad reaction to prednisone or some other type of steroid such as prednisolone, dexamethasone, triamcinolone and methylprednisolone, you may be wondering what to do about it. The most important thing to do is to contact your veterinarian as soon as you can for the best course of action. Consider that steroids are drugs that should not be stopped abruptly as this can lead to complications. Your vet will instruct you on how to properly taper steroids off. Adverse effects from steroids are not unusual considering that the use of steroid drugs is not without potential complications. Following are several potential side effects of steroids for dogs.
A common complication seen when dogs are given repeated steroids injections is what's called "iatrogenic hyperadrenocorticism.' Iatrogenic is simply a term that is used to depict any medical condition that is ironically caused inadvertently by the medical treatment itself. Hyperadrenocorticism, also known as Cushing's disease, is a condition that occurs when there is overproduction of glucocorticoids in the body. This overproduction occurs as a result of the administration of high doses of steroids.
On top of steroid injections, iatrogenic hyperadrenocorticism can also occur in response to the use of oral, topical (creams/ointments) and ophthalmic (eye drops) steroid preparations. The symptoms dogs develop from iatrogenic hyperadrenocorticism are the sameseen in dogs suffering from spontaneous hyperadrenocorticism due to pituitary problems and consist of lethargy, increased drinking, increased urination, increased appetite, pot-bellied appearance, hair loss and thinning of skin.
Fortunately, iatrogenic hyperadrenocorticism in dogsis reversible, but the only way to reverse it is to gradually reduce the prednisone. Recovery may take 2 to 6 months as the steroid is slowly tapered off, explain Dr. Robert McDonald and Vernon Langston in the book "Textbook of Veterinary Internal Medicine."
Formation of Ulcers
Steroids have a tendency to alter mechanisms meant to protect the digestive tract. Just as non-steroidal-anti-inflammatory drugs, prednisone helps reduce inflammation, but unfortunately, medications meant to reduce inflammation often also decrease the protective mucus lining of the stomach, resulting in acid damage which predisposes dogs to ulcers, explains veterinarian Dr. Matt.
If your dog develops signs of an ulcer such as nausea, vomiting, vomiting blood and dark, tarry looking stools, let your veterinarian know as soon as possible. Acid reducers such as Pepcid, Prilosec or Zantac can be prescribed by the vet to help the ulcer heal. Another favorite medication to treat ulcers in the dog's esophagus, stomach, or first part of the dog's intestine is sucralfate, also known as carafate. This drug is known for acting as a "bandaid" for ulcers.
Because steroids work by suppressing the immune system, this can pave the path to secondary infections. This is mostly seen when steroids are given for prolonged periods of time. Long-term use of steroids require careful monitoring for any signs of secondary infections occurring.
For example, according to a study, dogs who are prescribed steroids for more than six months (such as when managing skin diseases) have a higher incidence for developing urinary tract infections, especially when it comes to female dogs.
Ask the Vet: Is My Dog Done Giving Birth?
Whether your dog is done giving birth or not can be challenging to tell considering that it's not unusual for pregnant dogs to take their sweet time in delivering their babies. This is not really a time though for guessing, considering that not all deliveries go as planned.
Interestingly, affected dogs do not go on to develop the tell-tale signs of bladder infections because the steroids do a good job in masking the inflammation. Such infections may go undetected until a urine culture if performed. Hence, the importance of regularly checking the urine of dogs on long-term steroids.
Worsening of Underlying Disorders
Steroids may worsen a variety of underlying disorders causing complications. The underlying disorders may have been gone undetected until the steroids made symptoms more prominent. Steroids are known for having anti-insulin properties which can aggravate pre-diabetes and interfere with the control of diabetes mellitus in dogs. Fortunately, in many cases, the diabetes resolves once the dog is weaned off the steroid treatment.
Dogs prone to pancreatitis may develop acute onset of pancreatitis, the inflammation of the pancreas which causes vomiting, loss of appetite and abdominal pain in affected dogs. This occurs because there is belief that steroids increase viscosity of pancreatic secretions, hyperplasia of pancreatic ducts and lipemia.
Steroids should be used with caution in dogs with underlying kidney or liver disease. Bloodwork is important to evaluate the health of these organs, before and after the use of steroids especially when given for extended periods of time.
Finally, steroids have been known for causing problems in dogs suffering from corneal ulcers of the eye because they delay healing and can cause worsening symptoms up to corneal perforation.
Other Side Effects
The side effects of prednisone are often considered minimal in comparison to the health conditions dogs are suffering from. Veterinarians tend to weigh in the pros and cons and there are several medical conditions that benefit from steroids, allowing dogs to lead better lives.
For long-term use (for several months), it's important to use the lowest dose possible so to reduce the risks for prednisone side effects and complications.
The above are some potential complications from steroids use, especially when given long-term. Short-term administration of steroids (1 to 4 weeks) usually causes side effects such as increased drinking, increased urination, increased appetite, lethargy and panting. Not all dogs develop these symptoms, but if your dog does, it's always a good idea to inform the vet. Generally, symptoms subside once the prednisone is tapered off and discontinued.
- J Am Vet Med Assoc. 1985 Jan 1;186(1):43-6.Urinary tract infection associated with long-term corticosteroid administration in dogs with chronic skin diseases. Ihrke PJ, Norton AL, Ling GV, Stannard AA
J Am Vet Med Assoc. 2005 Jul 15;227(2):239-43.Frequency of urinary tract infection among dogs with pruritic disorders receiving long-term glucocorticoid treatment. Torres SM1, Diaz SF, Nogueira SA, Jessen C, Polzin DJ, Gilbert SM, Horne KL.